Pain when reducing Pred

Hi

I was diagnosed with PMR in July 2016 and all symptoms disappeared overnight after being prescribed 25mg of pred. I've been reducing very slowly and am currently on 8,1/2 & 9 on alternate days. I'm writing because I'm sure I read on this forum somewhere , that a good way to tell if any pain is PMR symptoms or something else , is that painkillers/anti inflammatories do not relieve PMR symptoms .Can anyone tell me if this is correct or have misunderstood or even imagined it 😂I am experiencing a bit of pain but Naproxen does relieve it .

6 Replies

oldestnewest
  • Hi ALLYMAC88,

    Well done on getting down to 9mg. However now there other things to take into account.

    1. You may be getting to the level of a Pred that is only just keeping the inflammation caused by the underlying PMR under control, so you really need to reduce slowly, and

    2. Your own adrenal glands will have to start kicking back in, around 7mg is what our bodies would produce normally if we weren't on Pred. Sometimes that process can prove difficult, and we get more aches, pains plus fatigue, and

    3. High doses of Pred mask virtually all pain - but as we reduce the aches and pains of normal life begin to creep back in, and because we've been pain free for a while it gets a bit confusing as to what pain is what!

    Painkillers/and inflammatory drugs (NSAIDs) do not control the inflammation (and therefore pain created) like steroids do. They may lessen it somewhat for a short while, but it's not being controlled, so the pain returns.

    As I understand it - although very happy to be corrected - Naproxen affects the nerve endings and makes them less sensitive to pain, however it will not control the inflammation of PMR. So again, you may get some short term relief.

    If you get some pain immediately you reduce, that may be steroid withdrawal, it affects different people different ways. But if, after you've reduced, or during a slow taper the symptoms returning are similar to your initial symptoms then it's likely to be a flare.

    As a matter of interest how long does it take you to get from old dose to new dose, and how long do you stay at that new dose before you taper again?

  • Thank you for your informative reply, from what you're saying I think it may be withdrawal , would you say it would be better to take a different this if painkiller , if so, can you recommend one. I haven't had any guidance from GP with regard to reducing , so after a bit of research , I stay on a dose for about a month, then reduce by 1/2 mg on alternate days for around 2 weeks before fully reducing by 1/2mg.

  • If it is steroid withdrawal, then the pains, or just general feeling of being unwell, should only last 3 or 4 days maximum, just time enough for your body to acclimatise to the new lower dose. By all means use a painkiller for that - paracetamol is okay, and alright to use with Pred, as is co-Codamol if you need something stronger for a day or so.

    Your reduction plan sounds okay. But don't reduce if you have a return of any symptoms. Plus if your pains which you think are withdrawal go on for longer than a week, or alternatively come on after a week or so of your reducing then it might be a flare.

    good luck.

  • I don't think we've said it is a way to tell if returning pain is PMR or not - but for the vast majority of us ordinary painkillers do not relieve PMR pain. However, Kate Gilbert found that paracetamol helped her cope with reduction pain.

    But be careful using Naproxen alongside pred - it is an NSAID and has the potential to cause gastric irritation, even bleeding. So does pred. And both together, even more so. The odd dose won't hurt probably but I wouldn't use it longterm and in quantity.

  • Thanks for your reply, yes, you're right Naproxen isn't good to be using all the time, if you can recommend anything else , I'd appreciate it.

  • I can't recommend any pain-killers, they are something I almost never use and when I DO think it might be worth trying there isn't any on the house that is in date!!!

You may also like...